Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Took Alendronate and had side effects even after stooping pill. How to deal with it?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I took Alendronate once-a-week pills for 6 weeks then stopped because the the side effects were horrendous. I am one week past stopping the pills but am still having side effects. Will these abate with time, and is there any way to speed up the process?
Posted Sat, 26 Oct 2013 in Medicines and Side Effects
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Yes they will abate; drink plenty of fluids

Detailed Answer:
Hello ma'am and welcome.

Thank you for writing in.

Alendronate is used to treat and/or prevent osteoporosis. Yes, ma'am the side effects will abate/subside with time, soon after you discontinue the pills.

By speeding up the process you mean, is there any way to speed up the excretion of the drug from your system? If this is what you are inquiring about, then yes, there is. The usual way to speed up excretion of a drug from the system is by the consumption of a large amount of fluids. The renal system then filters and clears all substances including medication, which are passed out in the form of urine.

If there is anything else you wish to ask, or if I have not addressed the exact question you were inquiring about, please feel free to write back to me for any further clarifications or information.

My best wishes are with you.
Above answer was peer-reviewed by
Follow-up: Took Alendronate and had side effects even after stooping pill. How to deal with it? 27 hours later
Alendronate is a bisphosphonate. It can't be excreted from the system, as it has a half-life and can stay in the body for years. When I asked about speeding up the process, I meant speeding up the process of the SIDE EFFECTS, by means of a cleanse or anything like that
Answered by Dr. Shoaib Khan 15 minutes later
Brief Answer:
Take alendronate with food, water or other meds

Detailed Answer:
Hello once again ma'am.

Yes of course you are right. Alendronate has a documented half life of approximately 10 years or more. But I shall elaborate on what I meant when I asked you to increase the consumption of fluids to help reduce the level of alendronate absorbed or its side effects.

The only tried and tested method to reduce the side effects of alendronate is to take the medication with food, plain water or other medications (preferably those that help treat the particular side effect experienced). This helps reduce the concentration of alendronate absorbed all at once, and hence reduces the side effects. The only other way to reduce the side effects is to directly treat the particular side effect. Other than this, unfortunately there is no other way to speed up the process of getting rid of the side effects. Once you have finished your course the only way to get rid of the side effects is to drink plenty of milk, exercise regularly, avoid alcohol and smoking. A few documented cases have also reported the consumption of tea, coffee and fruit juices to have reduced side effects of the medication.

Please forgive me for not being more clear in my previous response. Please also feel free to write back to me for any further clarifications. I would be more than happy to help you.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor